New Jersey, 2014

Strong Wind in New Jersey, January 11, 2014

January 11, 2014 · NWS OKX · 1 event in 1 county or zone

Strong winds occurred ahead of a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 11, 1:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 11, 1:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
152 PM EST SAT JAN 11 2014

.SYNOPSIS...
A STRONG COLD FRONT APPROACHES FROM THE OHIO VALLEY THIS AFTERNOON
AND WILL MOVE THROUGH THIS EVENING. HIGH PRESSURE WILL THEN BUILD
IN FROM THE SOUTH AND WEST LATE TONIGHT THROUGH SUNDAY. THE HIGH
PASSES TO THE EAST ON MONDAY. MULTIPLE LOW PRESSURE SYSTEMS WILL
THEN SET UP OVER THE REGION THROUGH THE COMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTIVE ELEMENTS EMBEDDED IN AREAS OF RAIN BECOMING MORE
WIDESPREAD AS A STRENGTHENING LOW-LEVEL JET COMBINES WITH FALLING
HEIGHTS. HIGHEST RAINFALL AMOUNTS OF AROUND ONE-QUARTER INCH AN
HOUR SHOWING UP IN OBS IN THIS ACTIVITY. STEADIEST RAINS EXTEND
BACK INTO CENTRAL PA WITH BACK EDGE NOT LIKELY TO REACH THE AREA
UNTIL THIS EVENING. THERE ARE HOWEVER SOME BREAKS IN THE COVERAGE.

AS FOR THE CONVECTION PRODUCING STRONG WINDS...LOW-LEVELS REMAIN
STRONGLY INVERTED SO THERE IS THE QUESTION OF HOW MUCH MOMENTUM WILL
BE MIXED DOWN TO THE SURFACE THIS AFTERNOON. GUSTS UP TO 40 MPH
SEEM POSSIBLE WITH SOME HIGHER GUSTS MAINLY FROM NYC AND POINTS
EAST WHERE THE AXIS OF THE HIGHEST LOW-LEVEL WINDS WILL BE
PRESENT. LOW-LEVEL JET OF 65 TO 75 KT AT 2000 FT WILL TRANSLATE
FROM WEST TO EAST THIS AFTERNOON. WIND ADVISORY REMAINS UP FOR
NYC...COASTAL CT...AND LI. ONCE AGAIN...THIS LOOKS TO BE A REAL
MARGINAL EVENT.

AS FOR RAINFALL...12Z GFS PRODUCING 1 TO 1.25 INCHES OF RAINFALL.
THIS IS CONSISTENT WITH ITS PREVIOUS0US RUN AS WELL AS THE 00Z
ECMWF. HIGHER AMOUNTS WILL STILL BE POSSIBLE IN AREAS THAT SEE
THUNDERSTORMS. FLOOD WATCH IN PLACE MAINLY FOR POTENTIAL ICE JAMS
ACROSS RIVERS AND STREAMS...BUT MINOR NUISANCE FLOODING IS LIKELY
WITH RAPID RUNOFF DUE TO A FROZEN GROUND JUST BELOW THE SURFACE.
MAY NEED TO CUT BACK ON FLOOD WATCH AREA...BUT WILL FURTHER
EVALUATE OVER THE NEXT COUPLE OF HOURS AND COLLABORATE WITH
NEIGHBORING OFFICES.

LOCALIZED DENSE FOG WILL BEGIN TO BECOME LESS OF A PROBLEM WITH
INCREASING WINDS AND STEADIER RAINS MOVING INTO AREA OVER NEXT
COUPLE OF HOURS.

HIGHS WILL TOP OUT IN THE MID TO UPPER 50S..15 TO 20 DEGREES ABOVE
NORMAL. THERE MAY EVEN BE A COUPLE OF RECORD HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
THE UPPER LEVEL TROUGH CONTINUES TO APPROACH THE AREA WITH THE MAIN
UPPER LEVEL JET MOVING ACROSS...EVENTUALLY PASSING EAST OF THE
REGION BY SUNDAY MORNING. THE PARENT LOW PRESSURE CONTINUES TO
DEEPEN IN SOUTHEAST CANADA AS IT CONTINUES TO MOVE EAST. THE COLD
FRONT AT THE SURFACE MOVES ACROSS LATE THIS EVENING FROM WEST TO
EAST.

RAIN CONTINUES AHEAD OF THE COLD FRONT THIS EVENING. HEIGHT OF THE
EVENT LOOKS TO BE IN THE EARLY TO MID EVENING WITH A SQUALL LINE
SHOWN BY MESOSCALE MODELS MOVING ACROSS. RAIN AGAIN WILL BE HEAVY AT
TIMES WITH MORE DETAILS IN THE HYDROLOGY SECTION. RAIN TAPERS OFF
BEHIND THE FRONT LATE IN THE EVENING FROM WEST TO EAST. WINDS WILL
GRADUALLY DECREASE AS WELL BUT WILL BECOME MORE FREQUENTLY GUSTY
LATE WITH COLD AIR ADVECTION AS HIGH PRESSURE STARTS TO BUILD IN
FROM THE SOUTH AND WEST. A MUCH COOLER DAY SUNDAY BUT STILL ABOVE
NORMAL HIGH TEMPS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MINOR ADJUSTMENTS MADE IN THE LONG TERM WITH MODELS CONTINUING TO
DIVERGE IN THEIR SOLUTION OF HANDLING THE MULTIPLE LOWS PASSING
THROUGH THE COMING WEEK. OVERALL...FORECAST FOLLOWS A BLEND OF THE
PREVIOUS FORECAST...LEANING WITH THE 12Z ECMWF AND WPC GUIDANCE.

MODELS INITIALLY ON THE SAME PAGE WITH THE PASSAGE OF THE COLD FRONT
BY SUNDAY MORNING AND THE SURFACE HIGH BUILDING NORTH INTO THE AREA.
INTERACTION BETWEEN THE HIGH NUDGING IN AND LOW PRESSURE TO THE
NORTH WILL KEEP WINDS ELEVATED THROUGHOUT THE DAY SUNDAY...THOUGH
EXPECTING WINDS BY THIS POINT TO HAVE DROPPED BELOW WIND ADVISORY
LEVELS WITH THE AXIS OF THE LLJ WITH THE STRONGEST WINDS HAVING
PUSHED TO THE EAST. GUSTS UP BETWEEN 25-35 MPH WILL BE POSSIBLE
THROUGH SUNDAY AFTN...THEN SUBSIDING INTO SUNDAY NIGHT. A LINGERING
SHOWER WILL BE PSBL EARLY SUNDAY MORNING OVER EASTERN LI AND SE
CT...WITH DRY CONDITIONS THEN MOVING IN FOR THE REST OF THE DAY ON
INTO MONDAY AS WEAK RIDGING SETS UP OVER THE BUILDING SURFACE HIGH.

MODELS BEGIN DIVERGING ON THE SYSTEM LATE MONDAY INTO MID WEEK...AND
EXACTLY HOW THE PHASING OCCURS ALOFT. 12Z CMC AND GFS STILL THE MORE
PROGRESSIVE SOLUTIONS IN PUSHING THROUGH THE SOUTHERN STREAM ENERGY
AHEAD OF THE MAIN DEEPENING TROUGH OF THE NORTHERN STREAM WHILE THE
12Z ECMWF CONTINUES TO BE SLOWER AND ALLOWING MORE PHASING. AT THE
SURFACE...THIS RESULTS IN A DEEPER SURFACE LOW TREKKING THROUGH THE
EASTERN GREAT LAKES. WILL MAINTAIN CHC POPS AND THE MORE PERSISTENT
SOUTHERLY FLOW OUT AHEAD OF THE LOW WHICH SHOULD KEEP TEMPS UP...AND
ANY PCPN MORE LIQUID IN NATURE. HOWEVER...COULD SEE THE EVOLUTION
CHANGE GREATLY IN THE SUBSEQUENT MODEL RUNS.

BY WED...ALL THE MODELS ARE BACK IN THE DEVELOPMENT OF A COASTAL
LOW...THOUGH WITH THE GFS AND CMC THE STRONGER SOLUTIONS. BRIEF
PERIOD OF DRY WEATHER PSBL THURS AS THE UPPER LEVEL ENERGY PUSHES
OFF TO THE NORTHEAST ALONG WITH THE SURFACE LOW AND RIDGING SETS UP
QUICKLY AHEAD OF THE NEXT APPROACHING TROUGH. BY FRIDAY...ECMWF AND
GFS AGREE ON A LOW TRACKING THROUGH SOUTHERN CANADA...DRAGGING A
COLD FRONT THROUGH WHICH COULD BRING THE NEXT CHC FOR PCPN.

GENERALLY EXPECTING ABOVE NORMAL TEMPS IN THE EXTENDED WITH A SHOT
OF WAA AFTER EACH PASSING LOW HELPING TO KEEP 850MB TEMPS MORE ON
THE POSITIVE SIDE OF THINGS. DEPENDING ON THE TRACK OF THE LOW MID
WEEK...COULD SEE TEMPS DROP OFF A FEW MORE DEGREES THAN
FORECAST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT MOVES THROUGH THIS EVENING FROM THE WEST.

MODERATE CONFIDENCE IN CIGS. LOW TO MODERATE CONFIDENCE IN VSBYS.

MAGNITUDE OF PEAK GUSTS IS A LOW TO MODERATE CONFIDENCE FORECAST DUE
TO AN INVERSION NEAR 1500 FT. HEAVIER DOWNPOURS COULD MIX DOWN 40+KT
GUSTS...BUT FREQUENT GUSTS SHOULD AVERAGE AROUND 25-30KT FOR MOST
TERMINALS. ISO TSTM WITH GUSTS 40KT+ NOT OUT OF THE QUESTION UNTIL
AROUND 03-04Z.

END TIME OF RAIN AND WIND SHIFT TO WEST MAY BE OFF BY AN HOUR OR TWO.

LLWS 1500 FT 45-65 KT THRU EARLY EVENING. HIGHEST EAST OF THE CITY.

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.SUNDAY-SUNDAY NIGHT...VFR. W GUSTS 20-25KT DURING THE DAYTIME.
.MONDAY...VFR...CHC MVFR AT NIGHT IN SHRA. SW GUSTS AROUND 20-25 KT
DURING THE DAYTIME.
.TUESDAY-WEDNESDAY...CHANCE OF SUB VFR IN SHRA TUES...AND SHRA OR
MIXED PCPN TUES NIGHT AND WEDS.
THURSDAY...VFR LIKELY. CHC W GUSTS 20KT.

&&

.MARINE...
DENSE FOG ADVISORY ISSUED FOR ALL WATERS THROUGH THIS AFTERNOON BASED
ON OBSERVATIONS ALONG THE COAST AND HIGH DEW POINT AIR MOVING ACROSS
THE COOLER NEAR SHORE WATERS. AS WINDS STRENGTHEN THROUGH THE
DAY...THE VSBYS SHOULD IMPROVE...BUT THIS REMAINS UNCERTAIN DUE TO A
STRONG LOW-LEVEL INVERSION IN PLACE.

WINDS WILL RAMP UP TO SCA LEVEL SHORTLY BEFORE GALES DEVELOP IN THE
AFTERNOON AND CONTINUE THIS EVENING...LASTING LONGER OVER THE OCEAN
WHICH WILL LAST THROUGH ALL OF TONIGHT. GALES WILL BE MORE MARGINAL
INTO THE DAY SUNDAY WITH SCA CONDITIONS BEING MORE LIKELY. SEAS
BUILD TO 9 TO 14 FT THIS AFTERNOON AND EVENING.

WINDS BEGIN DIMINISHING SUNDAY NIGHT...WITH SUB-SCA GUSTS
EXPECTED BY 06Z MONDAY. SEAS REMAIN ELEVATED SUNDAY...WITH 7-11 FT
ON THE OCEAN...SLOWLY SUBSIDING DOWN TO AROUND 5 FT BY MONDAY
MORNING. SEAS EXPECTED TO REMAIN ABOVE 5 FT ON THE OCEAN AT LEAST
THROUGH MID WEEK. PSBL SCA GUSTS ON THE OCEAN TUES THROUGH THE END
OF THE WEEK.

&&

.HYDROLOGY...
BASED ON LATEST MODEL TRENDS...RAINFALL AMOUNTS MAY NEED TO BE
ADJUSTED DOWNWARD. FOR NOW...WILL CONTINUE WITH 1 1/2 TO 2 INCHES
WITH LOCALLY HIGHER AMOUNTS THROUGH THIS EVENING.

CONDITIONS WILL BECOME FAVORABLE FOR ICE JAM FLOODING. GREATER
THAN USUAL RUNOFF DUE TO FROZEN GROUND COULD PROMOTE URBAN AND
POOR DRAINAGE FLOODING ALONG WITH FLASHY SMALL STREAM AND RIVER
FLOODING...SO A FLOOD WATCH REMAINS IN EFFECT FOR LATE THIS
MORNING THROUGH TONIGHT. EVEN AFTER THE RAIN ENDS...IF ANY OF THE
LARGER RIVERS OR STREAMS FLOOD...IT WILL TAKE SOME TIME BEFORE
THEY GET BELOW THEIR RESPECTIVE FLOOD STAGES.

&&

.EQUIPMENT...
THE NEW YORK CITY NOAA ALL HAZARDS WEATHER RADIO STATION KWO35 IS
OUT OF SERVICE.

DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD EMERGENCY
BROADCAST CHANNEL...THE NEW YORK CITY NOAA ALL HAZARDS WEATHER
RADIO STATION KWO35 IS OUT OF SERVICE.

DURING THE TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS WEATHER RADIO
DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TEST OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR CTZ009>012.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>075-078>081-
     176>179.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NYZ071>075-
     078>081-176>179.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-006-103>108.
MARINE...DENSE FOG ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR ANZ330-
     335-338-340-345-350-353-355.
     GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ330-335-338-340-345.
     GALE WARNING UNTIL 6 AM EST SUNDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JM/DW
NEAR TERM...JM/DW
SHORT TERM...JM
LONG TERM...SEARS
AVIATION...JC
MARINE...JM/SEARS/DW
HYDROLOGY...JM/SEARS
EQUIPMENT...//
Hazardous weather outlook, Jan 11, 2:54 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
254 PM EST SAT JAN 11 2014

CTZ009>012-NYZ071>075-078>081-176>179-122000-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
254 PM EST SAT JAN 11 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ002-004-006-103>108-NYZ067>070-122000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
254 PM EST SAT JAN 11 2014

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-122000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
254 PM EST SAT JAN 11 2014

...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-122000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
254 PM EST SAT JAN 11 2014

...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jan 11, 10:54 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1054 AM EST SAT JAN 11 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
111900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1054 AM EST SAT JAN 11 2014

AREAS OF FOG WILL CONTINUE THROUGH THIS AFTERNOON WITH MANY
LOCATIONS AT A MILE OR LESS. THERE WILL ALSO BE LOCALLY DENSE FOG
IN SOME OF THE INTERIOR VALLEYS...AS WELL AS ALONG THE IMMEDIATE
COAST.

ANYONE DRIVING SHOULD EXERCISE EXTRA CAUTION AND BE PREPARED FOR
RAPIDLY CHANGING VISIBILITIES. DRIVE EXTRA SLOWLY AND USE LOW
BEAM HEADLIGHTS.
Special weather statement, Jan 11, 1:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
144 PM EST SAT JAN 11 2014

CTZ005-006-009-111945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
144 PM EST SAT JAN 11 2014

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND NORTHWESTERN NEW
HAVEN COUNTIES...

AT 142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILTON...OR NEAR NEW CANAAN...AND MOVING
NORTHEAST AT 65 MPH.

SMALL HAIL...AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4163 7293 4156 7294 4157 7288 4155 7286
      4157 7285 4157 7282 4112 7328 4110 7335
      4106 7338 4115 7358 4118 7355 4121 7348
      4124 7350 4152 7326 4152 7317 4156 7316
      4157 7310 4162 7305 4165 7296

DSW
Special weather statement, Jan 11, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
257 PM EST SAT JAN 11 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
112200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
257 PM EST SAT JAN 11 2014

AREAS OF FOG WILL CONTINUE THROUGH THIS AFTERNOON WITH MANY
LOCATIONS AT A MILE OR LESS. THERE WILL ALSO BE LOCALLY DENSE
FOG...MAINLY ALONG THE IMMEDIATE COAST.

ANYONE DRIVING SHOULD EXERCISE EXTRA CAUTION AND BE PREPARED FOR
RAPIDLY CHANGING VISIBILITIES. DRIVE EXTRA SLOWLY AND USE LOW
BEAM HEADLIGHTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Union

When
January 11, 3:00 PM EST to 5:00 PM EST
Where
Eastern Union forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Strong southerly winds downed a tree on Liberty Avenue near Route 78. This occurred in the town of Unionburg. The road was closed as a result.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487055.